Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 81, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 30, 2003, 6:32 PM EDT for Breathitt County, Kentucky. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2003, 6:32 PM EDT (22:32 UTC)
- Expired
- Jun 30, 2003, 8:30 PM EDT
- In force
- 118 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 20 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 302235
FFWJKL
KYC025-010030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
632 PM EDT MON JUN 30 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BREATHITT COUNTY
* UNTIL 830 PM EDT
* AT 630 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN NEAR EVANSTON...OR ABOUT 14 MILES SOUTH OF SALYERSVILLE...
MOVING EAST AT 2 MPH.
* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
OVER EVANSTON AT 650 PM EDT.
2 MILES NORTH OF VAIL AT 710 PM EDT.
A NEARLY STATIONARY THUNDERSTORM OVER FAR EASTERN BREATHITT COUNTY
HAS DUMPED BETWEEN TWO AND THREE INCHES OF RAIN DURING THE PAST TWO
HOURS. THIS WILL LEAD TO FLASH FLOODING ON AREA STREAMS AND CREEKS.
THE MOST AFFECTED STREAM BASINS INCLUDE THE SPRING FORK OF QUICKSAND
CREEK...BIG LOVELY BRANCH...HUGHES CREEK AND HAWKES FORK.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3747 8316 3757 8317 3761 8318 3764 8316
3762 8314 3763 8308 3760 8305 3758 8301
3754 8300 3750 8294 3750 8303 3753 8306
3751 8309 3742 8313
$$
GREIF3 follow-up statements
000
WGUS73 KJKL 302346
FFSJKL
KYC025-010030-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
741 PM EDT MON JUN 30 2003
...FLASH FLOOD WARNING CONTINUES FOR...
BREATHITT COUNTY
* UNTIL 830 PM EDT
A NEARLY STATIONARY THUNDERSTORM OVER FAR EASTERN BREATHITT COUNTY
HAS FINALLY RAINED ITSELF OUT...BUT NOT BEFORE DUMPING BETWEEN TWO
AND FOUR INCHES OF RAIN DURING THE PAST FEW HOURS. THIS WILL LIKELY
LEAD TO FLASH FLOODING ON AREA STREAMS AND CREEKS THROUGH 830 PM
EDT. THE MOST AFFECTED STREAM BASINS INCLUDE THE SPRING FORK OF
QUICKSAND CREEK...BIG LOVELY BRANCH...HUGHES CREEK AND HAWKES FORK.
NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED BY THE NATIONAL
WEATHER SERVICE AT THIS TIME.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3745 8348 3764 8352 3765 8334 3764 8309
3750 8294 3751 8308 3743 8313
$$
GREIF000
WGUS73 KJKL 010020
FFSJKL
KYC025-010030-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
820 PM EDT MON JUN 30 2003
...FLASH FLOOD WARNING CONTINUES FOR...
BREATHITT COUNTY.
* UNTIL 830 PM EDT.
THUNDERSTORMS OVER EASTERN BREATHITT COUNTY HAVE DISSIPATED...BUT NOT
BEFORE DUMPING A RADAR ESTIMATED TWO AND FOUR INCHES OF RAIN THIS
EVENING. THIS SHOULD LEAD TO FLASH FLOODING OF STREAMS AND
CREEKS IN EASTERN PORTIONS OF BREATHITT COUNTY THROUGH 830 PM EDT.
THE MOST AFFECTED STREAM BASINS INCLUDE THE SPRING FORK OF QUICKSAND
CREEK...BIG LOVELY BRANCH...HUGHES CREEK AND HAWKES FORK. SOME
COMMUNITIES IN THIS AREA INCLUDE DAISYDELL AND EVANSTON. NO REPORTS
OF FLASH FLOODING HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE
AT THIS TIME.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES. DO NOT DRIVE THROUGH LOW WATER CROSSINGS OR ANY OTHER
AREA WHERE THE WATER COVERS THE ROADWAY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THAT
THE REPORT BE RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN
JACKSON KY.
LAT...LON 3745 8348 3764 8352 3765 8334 3764 8309
3750 8294 3751 8308 3743 8313
$$
GREIF000 WGUS73 KJKL 010038 FFSJKL KYC025-010050- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 836 PM EDT MON JUN 30 2003 ...FLASH FLOOD WARNING FOR BREATHITT COUNTY HAS EXPIRED... THUNDERSTORMS OVER EASTERN BREATHITT COUNTY HAVE DISSIPATED...BUT NOT BEFORE DUMPING A RADAR ESTIMATED TWO AND FOUR INCHES OF RAIN THIS EVENING. NO REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...RUNOFF FROM THESE STORMS SHOULD KEEP STREAMS AND CREEKS IN EASTERN PORTIONS OF BREATHITT COUNTY RUNNING HIGH THIS EVENING. THE MOST AFFECTED STREAM BASINS INCLUDE THE SPRING FORK OF QUICKSAND CREEK...BIG LOVELY BRANCH...HUGHES CREEK AND HAWKES FORK. SOME COMMUNITIES IN THIS AREA INCLUDE DAISYDELL AND EVANSTON. DO NOT DRIVE THROUGH LOW WATER CROSSINGS OR ANY OTHER AREA WHERE THE WATER COVERS THE ROADWAY. REPORT ANY FLOODING THAT MAY HAVE OCCURRED TO THE NEAREST LAW ENFORCEMENT AGENCY...AND ASK THAT THE REPORT BE RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON KY. $$ PELTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:15 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 30, 6:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 615 PM EDT MON JUN 30 2003 NEAR TERM: ALREADY FEELING THE EFFECTS OF TS BILL. SCATTERED RAIN SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF CWA THIS MORNING AND CNTRL AND SOUTHERN PORTIONS THIS AFTERNOON. PRECIP AMOUNTS FROM THESE THINGS ARE LARGE...UP TO TWO INCHES-PLUS AN HOUR. NEEDLESS TO SAY...HAVE ALREADY ISSUED AND VERIFIED ON ONE FLASH FLOOD WARNING. LATER SHIFTS MAY WANT TO CONSIDER FLASH FLOOD WATCH FOR THE CWA...OR AT LEAST PORTIONS OF IT. LATER SHIFTS MAY HAVE TO BUMP POPS UP TO THE CATEGORICAL RANGE AS WELL...ONCE MODELS CONVERGE ON ONE SOLUTION. LAST NIGHTS 00Z RUN OF THE GFS LOOKED QUITE A BIT LIKE THE ETA HAS BEEN...BUT THIS MORNINGS RUN DEVIATED AGAIN. I HAVE NOT SEEN A GREAT AMOUNT OF CHANGE IN THE ETA...AND WHAT CHANGES I HAVE SEEN HAVE BEEN SMALL AND GRADUAL. FOR EXAMPLE...THE LAST FEW RUNS HAVE TRACKED TS BILL A LITTLE SLOWER AND A BIT FURTHER EAST. HOWEVER...IT HAS SEEMED TO BE THE MOST CONSISTENT ON THE TRACK AND PRECIPITATION. GFS HAS BEEN WAFFLING IN MY OPINION...WITH THIS MORNINGS RUN AGAIN HINTING AT MUCH OF THE MOISTURE BEING SHUNTED OFF TO THE EAST INSTEAD OF INTO OUR REGION. OVERALL...FEEL MORE COMFORTABLE WITH THE ETA FOR NOW. ETA HAS A BETTER DEFINED STORM CENTER...AND BRINGS BILL FURTHER NORTH...WITH MORE QPF THAN GFS. WITH THAT IN MIND...AND WITH WHAT I AM SEEING IN SAT IMAGES AND RADAR...BROUGHT IN POPS AS STRONG AS I COULD...LIKELY FOR MUCH OF TUE PM AND WED...WHILE STILL BLENDING WITH SURROUNDING WFOS. HOWEVER...I ALSO KEPT A GRADIENT WITH LOWER POPS TO THE NORTH AND HIGHER POPS TO THE SOUTH. LONGER TERM: TEMPS LOOKS QUITE WARM FOR THE END OF THE WEEK. PER ILNS COMMENT THIS MORNING...850 MB TEMPS UP TO AROUND 20-21 C BY FRI/SAT...AND WENT WITH NEAR 90 FOR HI TEMPS. ONLY CONCERN IS THE AMOUNT OF RAINFALL WE ARE EXPECTING. WITH THAT MUCH MOISTURE IN THE SOIL...IT MAY TAKE THE BITE OUT OF ANY REALLY HOT TEMPERATURES...AT LEAST FOR US. GFS ENSEMBLE RUN STILL BRINGS FRONTAL BOUNDARY INTO REGION LATE SATURDAY. IT MAY STALL OUT ACROSS THE CWA ON SUNDAY...BEFORE MOVING BACK NORTH ON SUNDAY PM PER THE OPERATIONAL RUN. THOUGHT OF GOING CHANCE POPS AT THIS POINT AS THE ENSEMBLE RUNS HAS BEEN VERY CONSISTENT. BUT WITH A TROPICAL STORM IN THE PICTURE...STAYED WITH SLIGHT POPS FOR SAT...AND JUST EXTENDED SLIGHT CHANCE INTO SUN. A STRONGER FRONT APPEARS TO MOVE COMPLETELY THROUGH THE REGION LATE MONDAY INTO TUESDAY...SO WENT WITH CHANCE OF PRECIP THERE. IF THIS PANS OUT WE SHOULD SEE COOLER TEMPS AND A LITTLE DRYER AIR BEHIND IT FOR TUESDAY AND WEDNESDAY OF NEXT WEEK. .JKL...NONE. RAY ------------------------------------------------------------------ PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------ 1003 AM EDT MON JUN 30 2003 ONLY SOME WORDING CHANGES WILL BE MADE TO THE FORECAST (REMOVE AFTERNOON TIMING OF PRECIP). WATER VAPOR SAT PICS INDICATE TROPICAL MOISTURE SURGING NORTHWARD INTO KY...AND WITH OUR AREA UNDER THETA-E RIDGE...WOULD EXPECT TO SEE SCT SHRA/TSRA CONTINUE TO DEVELOP THROUGH THE DAY...WITH HIGHEST POPS IN OUR SOUTHERN ZONES WHERE HIGHEST PW VALUES FOUND. WILL KEEP POPS IN CHC CATEGORY WITH THE ABSENCE OF ANY SFC FEATURES TO FOCUS PRECIP DEVELOPMENT. HYSELL ------------------------------------------------------------------ 358 AM EDT MON JUN 30 2003 THE WEATHER PICTURE THIS MORNING: COLD FRONT IS PROGRESSING EAST THROUGH NEW ENGLAND BUT NEARLY STATIONARY THROUGH MID OH/IN. CONVECTION FIRING ALONG THIS FEATURE. TO OUR SOUTH...TROPICAL STORM BILL IN THE GULF ON A NORTHWARD TRACK HEADED FOR LA TODAY. THESE FEATURES...AND PRIMARILY THE TS WILL DETERMINE THE WEATHER OVER EAST KY LATER TODAY THROUGH WED. TEMPERATURES TONIGHT HAVE ONLY REACHED THE UPPER 60/NEAR 70. VARIABLES WILL BE TRACK OF BILL AND INFLUENCE OF FRONT TO OUR NORTH BOTH ON TEMPERATURES AND POPS. THIS FRONT WILL SLOWLY DIP SOUTH...IN THE VC OF THE OH RIVER AND WILL BECOME A CONVERGENCE FOCUS TODAY INTO TUE...BEFORE WASHING OUT. THE BEST CHANCES OF RAIN/POTENTIALLY HEAVY AT TIMES WITH HIGH PW VALUES WILL BE IN OUR SOUTHERN COUNTIES. TS BILL WILL CONTINUE NORTHWARD TODAY BEFORE TURNING EAST TUE...PUSHING SLUGS OF MOISTURE NORTHWARD. EXACT TRACK IS UNCERTAIN THOUGH. GENERALLY FOLLOWED META AND ADJUSTED THAT SOLN SOUTH PER NHC GUID. UNCERTAINTY ALSO LIMITED POPS TO LIKELY AT MOST IN SOUTH. THE PICTURE WILL LOOK CLEARER AS BILL MAKES LANDFALL. HAVE POPS CONTINUING INTO WED AS WHAT IS LEFT OF TS MOVES OUT AND UPPER TROUGH STILL TO PASS THROUGH. TEMPERATURES FOR TUE/WED A FEW DEGREES BELOW NORMAL WITH A WARM UP IN TIME FOR THE HOLIDAY WEEKEND. THANKS TO LMK FOR COORDINATION. ZONES OUT SOON. OUDEMAN
Hazardous weather outlook, Jun 30, 4:53 PM EDT, 1 hour 39 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 453 PM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY THIS EVENING. SOME STORMS THIS EVENING COULD PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS CHANCE OF SHOWERS AND THUNDERSTORMS FROM TUESDAY THROUGH WEDNESDAY NIGHT OVER THE ENTIRE REGION...WITH THE CHANCE FOR SHOWERS AND THUNDERSTORMS LINGERING INTO THURSDAY IN AREAS SOUTH OF THE MOUNTAIN PARKWAY. SHOWERS AND THUNDERSTORMS DURING THIS PERIOD COULD PRODUCE LOCALLY HEAVY RAIN AND FLASH FLOODING OF SMALL STREAMS AND CREEKS. WITH THE REMNANTS OF TROPICAL STORM BILL PUSHING OUT OF THE GULF OF MEXICO AND INTO THE MISSISSIPPI VALLEY AND TENNESSEE VALLEYS THROUGH MIDWEEK...AN ABUNDANCE OF GULF OF MEXICO WILL STREAM INTO EASTERN KENTUCKY. THE HEAVIEST RAIN WILL FALL ON WEDNESDAY WITH UP TO TWO INCHES OF RAIN POSSIBLE DURING THE DAY...MAINLY ALONG THE TENNESSEE AND VIRGINIA BORDERS. RAINFALL THROUGH THURSDAY IS EXPECTED TO RANGE FROM ONE INCH NORTH OF INTERSTATE 64 TO UP TO FOUR INCHES ALONG THE TENNESSEE BORDER. RAINFALL OF THIS MAGNITUDE COULD PRODUCE RISES ON LARGER STREAMS AND AREA RIVERS. THERE IS ALSO A CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS. PELTON
In the hours before
Local storm report, Jun 30, 3:39 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
339 PM EDT MON JUN 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 2 SW CORBIN KY .75 INCH HAIL
06/30/03 WHITLEY REPORTED BY SPOTTER
0250 PM CORBIN KY FLASH FLOODS
06/30/03 WHITLEY 8 TO 12 INCHES OF WATER
OVER THE CUMBERLAND
PARKWAY. REPORTED BY
DISPATCH
HYSELLThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:43 PM EDT | Flash Flood Warning | JKL | Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.